Background: Studies in developed countries suggest that acetaminophen use is associated with increased risk of asthma, but it is unclear whether this association is causal.
Objective: To determine the relation among acetaminophen use, asthma, and allergy, and to explore potential biases in acetaminophen use, in a developing country population.
Methods: We surveyed 7649 adults and children from Butajira, Ethiopia, collecting data on self-reported symptoms of allergic disease, skin sensitization to Dermatophagoides pteronyssinus and cockroach, acetaminophen use, and potential confounders. We then collected detailed data on indications for acetaminophen use and reasons for aspirin avoidance in a nested follow-up study.
Results: Allergic symptoms increased significantly with frequency of acetaminophen use, with odds ratios in those using >3 tablets in the past month relative to none 1.89 (95% CI, 1.51-2.36) for wheeze, 2.14 (1.72-2.67) for nocturnal shortness of breath, 2.52 (1.99-3.20) for rhinitis, and 1.90 (1.39-2.61) for eczema. Cockroach sensitization was also more common in the highest acetaminophen category (odds ratio, 1.40; 95% CI, 1.10-1.79), but D pteronyssinus sensitization was not. Less than 1% of participants with asthma or wheeze in our nested study reported avoidance of aspirin because of asthma symptoms. None volunteered using acetaminophen to treat allergic symptoms.
Conclusion: There is a dose-related association between acetaminophen use and self-reported allergic symptoms in this population that is not a result of aspirin avoidance, reverse causation, or other bias. Acetaminophen may therefore be involved in the etiology of asthma and allergic disease.